[ Back to EurekAlert! ] Public release date: 6-Feb-2007
[ | E-mail Share Share ]

Contact: Liz Savage
jncimedia@oxfordjournals.org
301-841-1287
Journal of the National Cancer Institute

Study analyzes heart attack mortality risk associated with Hodgkin disease treatments

Doctors have long known that patients treated for Hodgkin disease are at an increased risk for heart attacks. In the February 7 issue of the Journal of the National Cancer Institute, researchers quantify the risk of fatal heart attacks associated with different types of treatment, and they find that the increased risk persists for at least 25 years after Hodgkin disease treatment.

Hodgkin disease is a type of lymphoma that causes enlargement of lymph nodes, spleen, or other immune tissue. Cardiovascular disease is the second highest cause of death (after second cancers) in long-term survivors of Hodgkin disease, and myocardial infarction, or heart attack, is the most common cause of those cardiovascular deaths. This increased risk is related to the treatments for the disease.

To examine the heart attack mortality risk associated with specific drug treatment regimens and radiation, Anthony J. Swerdlow, D.Sc., of The Institute of Cancer Research in Sutton, United Kingdom, and colleagues studied a cohort of 7,033 patients treated for Hodgkin disease in Britain between 1967 and 2000.

Overall, there were 166 deaths from heart attacks among the patients in the cohort. This was two and a half times the number that would be expected in similar people from the general population in that time period. The increased risk of death from heart attack persisted for at least 25 years after treatment. The extra heart attack mortality risk attributed to treatment was three times higher in males than in females. When they looked at heart attack mortality risk according to treatment, they found that the risk was high among patients who received radiation treatment above the diaphragm, which can include parts of the heart. Among chemotherapy drugs, a class of drugs called anthracyclines carried the highest risk of subsequent death from heart attack. Among people who received neither radiotherapy above the diaphragm nor anthracyclines, the drug vincristine was associated with an increased risk of death from heart attacks.

"The risk of death from myocardial infarction after treatment for Hodgkin disease remains high for at least 25 years," the authors write. "The increased risks are related to [radiotherapy above the diaphragm] but may also be related to anthracycline and vincristine treatment."

"Long-term studies that follow lymphoma survivors for many years, such as the one conducted by Swerdlow and colleagues, are needed to help better understand the processes and factors that worsen heart function, especially now that patients in remission are living to older ages when cardiac disease is common," writes John D. Boice Jr., of the International Epidemiology Institute in Rockville, Md. and the Vanderbilt-Ingram Cancer Center, Nashville, Tenn, in an accompanying editorial. "The effects of treatment for Hodgkin lymphoma appear to be lifelong, and cancer survivors should be monitored for late cardiac abnormalities throughout their lives. The goal of keeping these patients alive has been achieved; the next challenge is to continue to reduce the toxicity of curative treatments and to make long-term survival as disease free has possible, breaking as few hearts as possible along the way."

###

EMBARGOED FOR RELEASE: 6 FEBRUARY 2007 16:00 ET

Contacts:

Citations:

Note: The Journal of the National Cancer Institute is published by Oxford University Press and is not affiliated with the National Cancer Institute. Attribution to the Journal of the National Cancer Institute e is requested in all news coverage. Visit the Journal online at http://jnci.oxfordjournals.org/.



[ Back to EurekAlert! ] [ | E-mail Share Share ]

 


AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.